There’s a particular family of antibiotics called fluoroquinolones that, in some individuals, can have a “tenotoxic” side effect (meaning that antibiotics belonging to this particular family can potentially cause damage to one’s tendons.) These antibiotics have a high affinity for collagen tissue - that’s the good news and the bad news. Because the medication is readily taken up by tissues rich in collagen (skin, ligaments, tendons, muscles) it makes them very effective at dealing with infections in these tissues. In some susceptible individuals, however, the medication can cause damage to the collagen tissues leading to inflammation and injury, sometimes weakening the tendon to the point of rupture.
Which antibiotics are they?
Here’s a list of the antibiotics in this family and their common names:
Who’s at risk?
There’s a certain subset of conditions that make some people more susceptible:
The older individual, especially if physically inactive and inadequately nourished, is at risk because the tendons are already compromised by age
At the other end of the spectrum, the athlete of any age is at risk because of the increase load to the tendons that occurs with vigorous and/or repetitive exercise.
Use of steroids, especially with the athlete, is an additional risk factor. And it appears that this is true regardless of the delivery method of steroid medication - oral, inhaler or topical application.
Individuals with unhealthy glucose and insulin regulation, like Type 2 diabetes and “pre- diabetics” are also at risk
Those dealing with auto-immune diseases like Rheumatoid Arthritis.
Any tendon can be at risk but over 89% of cases report the Achilles’ tendon to be the most frequently effected probably because of its increased weight-bearing load relative to other tendons. Many people report symptoms of tendon pain and swelling within hours of their first dose while others have no symptoms until 6 months after finishing the antibiotic. Late onset of symptoms in the latter case can make it challenging to determine the clinical course for rehab and recovery. Because the mechanism of injury in this case is chemical as opposed to the typical mechanical insult from overuse or strain, the treatment recommendations may need to have a different focus.
Studies show that the usual eccentric form of exercise for Achilles tendinosis is not effective for the fluoroquinolone-induced tendinopathies. What seems to be more effective as a course of therapy is a slower, less aggressive approach to exercises for the tendons involve, along with chiropractic evaluation and treatment to correct joint mechanics and supportive therapies of nutrition and laser.
So, what do you do if you’re prescribed a course of these antibiotics?
Here are a few things to consider:
In general, for a variety of reasons, you want to minimize your use of indiscriminate antibiotic use - make sure that your condition warrants the use of an antibiotic. If antibiotic therapy is necessary, and clearly there are times when it is, request a recommendation for a non-fluoroquinolone antibiotic especially if you are in the high risk category
If you’re in one of the high risk groups, carry a list of the fluoroquinolone medication names in your wallet so you can have a conversation with your prescribing practitioner
If you do have to use one of the fluoroquinolone family of antibiotics:
Stop the medication immediately if you have a reaction while taking it and notify the prescribing practitioner so a different medication can be used
You may want to revise your workout to be less intense, at least while on the medication
I appreciate clients letting me know if they’ve had to take a course of these antibiotics so I can make a note in their file for future reference and provide appropriate counsel and recommendations